A 42 y/o female presented by EMS with the chief complaint of Change in Mental Status.
According to EMS, the family noted that she had been coughing for the past two days, and had some vomiting. When she didn’t wake up this morning, they found her in bed. She was very sweaty, and felt hot. Every time they tried to get her out of bed she got very angry and was ‘talking out of her head.’ No history is available from the patient, and the family is on their way to the hospital. According to EMS, she has some medical problems, including Hypertension, but per the family she is non-compliant.
No other information is available.
PE: Agitated, obese female very diaphoretic, and intermittently trying to get off the bed.
VS: HR=150, RR=28, Temp (oral) =103.6, Blood Pressure=165/95, Oxygen Sat (RA) = 97%.
HEENT: Difficult exam as patient is agitated, but pupils appear mid position and reactive. Oropharynx is grossly unremarkable. Neck supple.
HEART: Tachycardic, Systolic murmur at Left Upper Sternal Boarder (2/6).
LUNGS: Clear bilaterally.
ABDOMEN: Obese, soft, no masses, appears non-tender.
EXTREMITIES: +2 Edema
NEUROLOGIC: She withdraws to pain, responds with inappropriate comments when stimulated (will not answer questions), and appears very agitated and confused. Eyes open to pain. Babinski is down going, and reflexes (patella) present. Motor appears grossly in tact with good strength when resisting interventions. Sensation also appears in tact. No obvious nystagmus or trunk ataxia.
Accucheck is 110.
CBC: Hbg 11, WBC=12K
Lytes: K+=3.3, all others normal. Calcium, Mg, normal, BUN mildly elevated (30), Cr normal.
Urine: UCG neg. Trace ketones.
CT Head: Normal
CXR: RLL infiltrate.
EKG: Sinus Tachycardia at 150, No injury or ischemia pattern.
Family arrives and notes she has a history of hypertension, and is supposed to get some treatment for something but she hasn’t gone as she doesn’t have insurance and doesn’t want to go. She is supposed to take a blood pressure pill and another medication with a long name that starts with a “P”.
After Labetalol, fluids, and Acetaminophen, she remains agitated when stimulated. CT of the head is negative. Vital signs are improved with a HR after Acetaminophen of 120, Temp 99F, BP=158/100.
1. What is the mortality rate of this condition left untreated? What is the mortality rate when treated?
Sepsis is a reasonable concern given the cough, tachycardia, fever, altered mental status and infiltrate on CXR. However, given the persistent tachycardia out of proportion to fever, and further history of another possible medical problem with a medication that starts with a ‘P’ (meds supposed to be PTU?), thyroid storm should also be considered. Additionally, while sepsis may have contributed to the presentation, the type of altered mental status should also suggest thyroid storm. (Most patients with altered mental status second to sepsis are also hypotensive or relatively hypotensive, and the altered mental status is usually lethargy or confusion, not agitation). As she is obese, you can’t appreciate an enlarged thyroid gland.
Left untreated the mortality rate of thyroid storm is almost 100%. Currently with aggressive treatment, the mortality rate is still 20%. (1, 2)
2. What is the most common cause of this condition? How is it diagnosed?
Graves disease is the most common cause of hyperthyroidism, and also thyroid storm. Thyroid storm is a decompensated state of severe hyperthyroidism. While heat intolerance and diaphoresis are common in hyperthyroidism, in thyroid storm, it is manifested as hyperpyrexia. Hypertension, tachycardia, high-output cardiac failure and sometimes-cardiac arrhythmias are found in thyroid storm. Neurologic symptoms in thyroid storm include severe agitation, delirium, seizures, and coma. GI symptoms of thyroid storm include diarrhea, vomiting, jaundice and abdominal pain.
Graves disease is often associated with ophthalmopathy with 25-30% of patients with Graves disease exhibiting eye findings. (3) These include diplopia, proptosis, and decreased range of extraocular muscles. (3) This patient did not have any obvious ophthalmopathy.
Unfortunately, thyroid storm diagnosis needs to be made clinically, as definitive laboratory diagnosis will take too long. If a patient’s clinical picture is consistent with thyroid storm, do not delay treatment pending laboratory confirmation of thyrotoxicosis.
3. How is it treated? Does it make a difference the order medications are given?
As in all sick patients, supportive treatment with attention to the ABC’s is always important. Thyroid storm patients are sick, and often the diagnosis is not identified early in the ED course.
“IV, oxygen, monitor, undress the patient, get me vital signs (including, as always, temp), and draw blood (don’t forget accucheck as these patients often have an abnormal mental status).” This sentence has always served me well. While in many hospital emergency departments these orders are done automatically, this will not always be the case.
In this case, once you consider the diagnosis, start a solution containing glucose as these patients will have a very high metabolic demand.
Cool the patient as needed for hyperthermia. This includes active cooling and also acetaminophen.
Any cardiac arrhythmia will clearly need to be treated. The good news is that often the patient will have tachyarrhythmias, and a beta blocker not only helps slow them down, but also can help minimize sympathomimetic symptoms. Most textbooks recommend propranolol. Give 1 mg/min and titrate to heart rate, up to 10 mg IV. If the patient has contraindications (hx of severe asthma, etc.), consider esmolol as it has a very short half life (9 min). Propranolol is still first choice when possible as it also has the advantage of slowing the conversion of T4-T3.
The mainstay of treatment is to address the hyperthyroid state. The order of the medications does make a difference. You can only give the iodine one hour after you give medications to stop the synthesis. Giving iodine earlier can actually increase synthesis of thyroid hormone.
1. First address the hyperadrenergic state (beta blocker).
2. Next stop the synthesis. This is done through either PTU (propylthiouracil) or methimazole. PTU used to be the preferred agent as it also inhibits T4 conversion to T3; however there have been more cases of liver failure with PTU compared to Methimazole. Several references recommend Methimazole as the preferred drug for this reason. (1,2,4)
3. Next, stop release of thyroid hormone. This is done through treatment with iodine. Either SSKI or Lugol’s solution (both these are PO so may need to be given via NG depending on the neurologic status). You can also give iodine IV through Sodium Iodine or even through Radiocontrast iodine agents (ipodate or iopanoate). These radiocontrast agents also prevent peripheral conversion of T4 to T3. If the patient is iodine allergic, you can also give Lithium instead of iodine. Remember to give one hour after the medications to stop synthesis.
4. Next, stop peripheral conversion of T4 to T3 through the addition of glucocorticoids. Dexamethasone is the preferred agent to both decrease peripheral conversion of T4 to T3 and to treat potential adrenal insufficiency.
5. Finally, address the underlying condition, if any that precipitated the thyroid storm, such as occult infection. (We started treatment for the pneumonia).
The patient returned from CT scan and all results except CXR were unremarkable. When the family noted she took a medication with a long name that started with a “P”, and that she was non compliant, we finally realized she could be in thyroid storm. (Her thyroid gland was not appreciably large, but she was obese, although the family noted a 20lb wt loss in the past 2 months). After some phone calls by the family, they confirmed she was supposed to be on PTU, but we had already initiated treatment for thyroid storm. We started treatment with propranolol, PTU (this was before the recent discussions regarding the increased liver failure with PTU), then iodine and steroids. Antibiotics were also started and she was admitted to the ICU. She died 2 days later.
1. Yeung SJ, Habra MA, Chiu AC Graves Disease. Emedicine. Jun 4, 2009. Accessed at: http://emedicine.medscape.com/article/120619-overview
2. Schraga ED. Hyperthyroidism, Thyroid Strom, and Graves Disease. Emedicine. Jun 3, 2009. Accessed at: http://emedicine.medscape.com/article/767130-overview
3. Graves Disease. Wikipedia. Accessed at: http://en.wikipedia.org/wiki/Graves’_disease
4. Misra M, Singhal A, Campbell DE. Thyroid Storm. Emedicine June4, 2009. Accessed at: http://emedicine.medscape.com/article/925147-overview